Flash Flood, Douglas
- When
- August 2, 5:28 AM CST
- Where
- Douglas County, Solon Springs to 2.39 mi S of Solon Springs
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 46.350, -91.820
Numerous roads were flooded throughout Douglas County.
Heavy rains on August 2nd resulted in major flooding of the Nemadji River and the tributary Black River. Many roads were washed out, including Wisconsin State Route 35.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Heavy rains on August 2nd resulted in major flooding of the Nemadji River and the tributary Black River. Many roads were washed out, including Wisconsin State Route 35. Specifically, the Nemadji River Gage, near Superior, reached the flood stage of 20 feet at 1230 PM CDT August 2nd, crested at 27.37 feet at 200 AM CDT August 3rd, and returned back below flood stage at 300 PM CDT August 4th. The crest was the highest ever reported for that gage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 2, 3:21 AM CST, 2 hours 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
421 AM CDT TUE AUG 2 2011
.DISCUSSION...
MAIN CONCERNS IN THE SHORT TERM ARE FOCUSED AROUND THE ONGOING
THREAT FOR SEVERE WEATHER AND FLASH FLOODING DUE TO HEAVY RAINFALL
FROM THESE STORMS THROUGH THE MORNING.
CONVECTIVE SHOWERS AND THUNDERSTORMS INITIATED ALONG A WARM FRONT
EXTENDING FROM N-CNTRL MN SEWD INTO W-CNTRL WI LAST EVENING AND
TRACKED SLOWLY TO THE E/NE...WITH MOST STORMS REMAINING SUB-SEVERE
BUT WITH PLENTY OF LIGHTNING AND RAINFALL. A LARGE THUNDERSTORM
COMPLEX WITH A FEW SVR STORMS DEVELOPED IN NW MN AND TRACKED TO
THE E/SE ACROSS THE SRN SECTIONS OF THE NORTHLAND. THIS COMPLEX
WEAKENED BRIEFLY BEFORE COMING IN CONTACT WITH A VERY STRONG LLJ
AND INTENSIFYING INTO A FAST-MOVING SEWD PROPAGATING BOW ECHO...
AND IS CURRENTLY MOVING THROUGH NW WI. THE MAIN THREAT FROM THESE
STORMS HAS BEEN LOCALLY HEAVY RAINFALL AND DAMAGING WINDS...WITH A
FEW ISOLATED PERIODS OF SVR HAIL.
SEVERE THUNDERSTORM WATCHES CONTINUE ACROSS THE SRN HALF OF THE
FORECAST AREA...ALONG WITH A FLASH FLOOD WATCH OVER MOST OF NE MN
AND ALL OF NW WI. THE THREAT FOR FLASH FLOODING OVER EXTREME NERN
MN HAS PASSED...SO PARTS OF THE WATCH HAVE BEEN CANCELLED IN THIS
AREA. THERE ARE ALSO FLASH FLOOD WARNINGS IN EFFECT FOR PARTS OF
THE NORTHLAND. LOCATIONS IN NE MN AND NW WI HAVE SEEN 1-2
INCHES...WITH SOME ISOLATED AREAS SEEING AS MUCH AS 3 TO 5 INCHES
IN A VERY SHORT TIME PERIOD. AN ADDITIONAL 1-2 INCHES IS POSSIBLE
WITH SOME REDEVELOPMENT TO THE WEST...AND THE CONTINUED STORMS
MOVING THROUGH NW WI. CHECK THE LATEST FLOOD PRODUCT FOR FURTHER
DETAILS.
AS FOR THE REST OF THIS MORNING...A VERY MOIST ATMOSPHERE...
RELATIVELY STEEP MID-LEVEL LAPSE RATES...MDT-STG INSTABILITY
ACROSS CNTRL MN INTERACTING WITH A SFC COLD FRONT SLOWLY MOVING TO
THE EAST WILL ALLOW ADDITIONAL SHOWERS AND STORMS TO INITIATE
THROUGH THE MORNING ACROSS NRN MN ONCE AGAIN. SOME OF THESE STORMS
COULD BECOME SEVERE...SO WILL NEED TO KEEP A CLOSE EYE ON THIS
DEVELOPMENT. THE MAIN THREAT WILL LIKELY BE DAMAGING WINDS AND
HEAVY RAINFALL.
CONVECTION SHOULD BE MOVING OFF TO THE EAST AND DIMINISHING IN
INTENSITY THROUGH THE MID/LATE MORNING TODAY. SURFACE HIGH
PRESSURE WILL BUILD IN BY LATE TONIGHT AND TOMORROW WITH CLEAR
SKIES AND VERY PLEASANT CONDITIONS EXPECTED ON WEDNESDAY.
.EXTENDED...WEDNESDAY NIGHT THROUGH MONDAY...
THE NEXT WEATHER SYSTEM MOVES INTO THE REGION BY THURSDAY...WITH
THE BEST CHANCE FOR SHOWERS AND STORMS TO THE NORTH AND NW.
CONDITIONS DRY OUT ON FRIDAY BEFORE THE NEXT SYSTEM MOVES IN THIS
WEEKEND. HIGHS WILL REMAIN IN THE 70S AND 80S THROUGH THE
WEEK...WITH SLIGHTLY COOLER CONDITIONS BY THE WEEKEND...HIGHS ONLY
IN THE UPPER 60S AND 70S.
&&
.AVIATION...06Z TAF ISSUANCE...
LARGE MCS CURRENTLY AFFECTING MUCH OF THE FORECAST AREA EARLY
THIS MORNING. GUSTY WINDS...HEAVY RAIN AND SMALL HAIL HAVE BEEN
PRODUCED BY SOME OF THE STRONGER STORMS. THE MCS WILL CONTINUE TO
AFFECT THE CWA THROUGH ABOUT 10Z...GRADUALLY TAPERING OFF FROM THE
WEST. LOW CIGS AND VSBYS ARE ALSO EXPECTED THROUGH MORNINGS HOURS
DUE TO THE HEAVY RAIN AND POSSIBLE FOG. CIGS AND VSBYS WILL BEGIN
TO LIFT BY MID- MORNING...WITH SKIES SCATTERING OUT THIS
AFTERNOON.
&&
.POINT TEMPS/POPS...
DLH 83 58 81 59 / 20 10 10 10
INL 82 50 82 57 / 20 10 10 10
BRD 84 59 82 60 / 20 10 10 10
HYR 84 59 83 55 / 50 10 10 10
ASX 82 59 80 55 / 50 10 10 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR MNZ018-019-025-026-
033>038.
WI...FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR WIZ001>004-006>009.
LS...NONE.
&&
SHORT TERM...TENTINGER
EXTENDED....TENTINGER
AVIATION...BERDESHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 250 AM CDT TUE AUG 2 2011 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-021800- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 250 AM CDT TUE AUG 2 2011 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHLAND EARLY THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...EARLY THIS MORNING A STRONG THUNDERSTORM COMPLEX WILL TRACK ACROSS THE SOUTHERN HALF OF THE FORECAST AREA...MAINLY SOUTH AND EAST OF A LINE FROM LAKE MILLE LACS TO SUPERIOR TO IRONWOOD. THESE STORMS WILL BE CAPABLE OF DAMAGING WINDS AND HEAVY RAINFALL. STORMS SHOULD SUBSIDE BY THE MID TO LATE MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FEW THUNDERSTORMS MAY LINGER INTO THE LATE MORNING ACROSS NORTHWEST WISCONSIN. THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY AND THURSDAY NIGHT AND AGAIN ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS MORNING. LSZ121-140>148-021800- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 250 AM CDT TUE AUG 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...EARLY THIS MORNING A FEW STRONG TO SEVERE THUNDERSTORMS WILL TRACK ALONG THE SOUTH SHORE OF LAKE SUPERIOR EARLY THIS MORNING...MAINLY FROM SUPERIOR TO SAXON HARBOR. THESE STORMS WILL BE CAPABLE OF DAMAGING WINDS AND HEAVY RAINFALL. STORMS SHOULD SUBSIDE BY THE MID TO LATE MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND SATURDAY. TENTINGER MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 407 AM CDT TUE AUG 2 2011 MNZ034>038-WIZ001-020930- CARLTON/SOUTH ST. LOUIS-CROW WING-DOUGLAS-NORTHERN AITKIN-PINE-SOUTH AITKIN- 407 AM CDT TUE AUG 2 2011 ...STRONG THUNDERSTORMS OVER CARLTON COUNTY... AT 405 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PINE KNOLL TO 4 MILES SOUTHWEST OF SCOTTS CORNER...MOVING SOUTHEAST AT 35 MPH. THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS... LOCATIONS IMPACTED INCLUDE... RICE LAKE... NEMADJI... KETTLE RIVER... HOLYOKE... FARM ISLAND LAKE... RONALD... STURGEON LAKE... NICKERSON... HARLIS... GLORY... GLEN... DUQUETTE... WILLOW RIVER... WEALTHWOOD... RUTLEDGE... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. LAT...LON 4624 9364 4666 9393 4662 9241 4620 9213 KK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
435 AM CDT TUE AUG 2 2011
WIZ006>008-021000-
BURNETT-SAWYER-WASHBURN-
435 AM CDT TUE AUG 2 2011
...STRONG THUNDERSTORMS MOVING THROUGH SOUTHERN WASHBURN COUNTY...
AT 432 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF
EXELAND TO SHELL LAKE TO 17 MILES WEST OF SHELL LAKE...MOVING
SOUTHEAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
SARONA... BIRCHWOOD... ANGUS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4572 9217 4573 9224 4580 9195 4567 9103
4564 9099 4563 9215
KKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
449 AM CDT TUE AUG 2 2011
MNZ037-038-WIZ001-021015-
CARLTON/SOUTH ST. LOUIS-DOUGLAS-PINE-
449 AM CDT TUE AUG 2 2011
...STRONG THUNDERSTORMS OVER CARLTON COUNTY...
AT 448 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF
OLIVER TO CROMWELL...MOVING EAST NORTHEAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
SOUTH RANGE... CLOQUET... ADOLPH...
WEST DULUTH... PROCTOR... SUPERIOR...
GOWAN...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4641 9305 4690 9291 4674 9204 4670 9198
4670 9193 4634 9196
KKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
454 AM CDT TUE AUG 2 2011
WIZ008-009-021030-
PRICE-SAWYER-
454 AM CDT TUE AUG 2 2011
...STRONG THUNDERSTORMS OVER SOUTHERN PRICE COUNTY...
AT 452 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF
BRANTWOOD TO 6 MILES SOUTHWEST OF OGEMA...MOVING EAST AT 40 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
RAINFALL.
LOCATIONS IMPACTED THROUGH 530 AM INCLUDE...
SPIRIT... OGEMA... PRENTICE...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. MINOR
FLOODING OF ROAD SIDE DITCHES AND SMALL STREAMS IS ALSO
POSSIBLE...ALONG WITH SOME STANDING WATER ON AREA ROADS.
LAT...LON 4538 9069 4560 9068 4563 9070 4563 9075
4564 9076 4571 9003 4539 9003 4537 9005
4537 9044 4537 9067
BERDESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
554 AM CDT TUE AUG 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 AM HEAVY RAIN 1 E FLOODWOOD 46.93N 92.89W
08/02/2011 M3.30 INCH ST. LOUIS MN TRAINED SPOTTER
&&
BTENTINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
603 AM CDT TUE AUG 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 AM HEAVY RAIN ASKOV 46.19N 92.78W
08/02/2011 M3.35 INCH PINE MN TRAINED SPOTTER
STORM TOTAL
&&
BTENTINGThe Duluth radar (KDLH), 62 km away, was scanning. The volume nearest the first event began at 11:28 UTC.
4 flash flood, 1 flood. Local standard time, as filed.
Numerous roads were flooded throughout Douglas County.
State Highway 35 was closed at the Black River Crossing, 19 miles south of Superior.
County Road W and County Road B were washed out and closed along the Nemadji River.
County Highway H was closed north of Radisson.
Heavy rains on August 2nd resulted in major flooding of the Nemadji River and the tributary Black River. Many roads were washed out, including Wisconsin State Route 35. Specifically, the Nemadji River Gage, near Superior, reached the flood stage of 20 feet at 1230 PM CDT August 2nd, crested at 27.37 feet at 200 AM CDT August 3rd, and returned back below flood stage at 300 PM CDT August 4th. The crest was the highest ever reported for that gage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349036, 349306, 349307, 349308, 342083.